Minnesota, 2005

Tornado and Damaging Wind in Minnesota, May 21, 2005

May 21, 2005 · NWS FGF · 5 events in 3 counties and zones

3 funnel cloud, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 21, 11:06 AM CST, 3 hours 12 minutes earlier.

Area forecast discussion, May 21, 11:06 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1206 PM CDT SAT MAY 21 2005

.DISCUSSION...
ABOVE NORMAL HEIGHTS OVER THE SOUTHWEST US AND NEAR NORMAL HEIGHTS
ACROSS THE PACIFIC NORTHWEST WILL PRODUCE A STRONG UPPER LEVEL JET,
AT LEAST INITIALLY, FROM THE PACIFIC NORTHWEST INTO THE NORTHERN
PLAINS THROUGH THE SHORT TERM. UPPER LEVEL TROUGH OVER MT IS
FORECAST TO CLOSE OFF OVER SOUTHERN MANITOBA THIS AFTERNOON. SYSTEM
BECOMES VERTICALLY STACKED BY LATE AFTERNOON. ALSO A SURFACE LOW
OVER SD WILL MOVE INTO SOUTHERN MANITOBA AND INTENSIFY BY LATE
AFTERNOON.

MORNING OBSERVED SOUNDINGS INDICATE WARM AIR HAS MOVED IN BETWEEN
800 AND 500 HPA PROVIDING A MID LEVEL CAP TO CONVECTION. ETA MODEL
SOUNDINGS WERE IN REASONABLE AGREEMENT WITH OBSERVED SOUNDINGS THIS
MORNING. 700 HPA THERMAL RIDGE WAS LOCATED UNDER THE EXIT REGION OF
AN UPPER LEVEL JET THAT WILL MOVE ALONG THE NORTH AND SOUTH DAKOTA
BORDER THIS AFTERNOON.  MID LAYERS COOL SIGNIFICANTLY THIS AFTERNOON
LEAVING LOWER LAYERS ADIABATIC. 40+ KNOTS TO MIX DOWN AFTER FRONTAL
PASSAGE MAY PUSH WARNING CRITERIA. WITH COOLING ALOFT THIS AFTERNOON
AND INTENSIFYING SYSTEM WILL ISSUE A WIND ADVISORY FOR ALL BUT THE
WOODED AREAS IN THE EAST. GUSTY SOUTH WINDS CAN BE EXPECTED EARLY IN
THE PERIOD MAINLY IN THE SOUTHERN VALLEY. WIND WILL SHIFT TO THE
WEST LATER THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS
THE REGION. THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP THIS
AFTERNOON AS TEMPERATURES COOL ALOFT AND RELEASE THE MID LEVEL CAP.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH TO SAT/6PM FOR EASTERN ND NEAR AND NORTH NORTH OF
I-94.
WIND ADVISORY IN EFFECT IN EFFECT UNTIL 9 PM CDT FOR EASTERN ND.
NDZ006>008-014>016-024-026>030-038-039-049-052<054.
MN...FLOOD WATCH TO SAT/6PM FOR NORTHWEST MN NORTH OF A MOORHEAD TO
BEMIDJI LINE.
WIND ADVISORY IN EFFECT IN EFFECT UNTIL 9 PM CDT FOR PARTS OF
NORTHWEST MN. MNZ001>005-007-008-013>015-022-027>031-040.

&&

HOPPES
Hazardous weather outlook, May 21, 5:07 AM CST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
607 AM CDT SAT MAY 21 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-212006-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
607 AM CDT SAT MAY 21 2005

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH
DAKOTA AND NORTHWEST MINNESOTA THIS MORNING AND AGAIN THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH DAKOTA
AND NORTHWEST MINNESOTA THIS MORNING AND AGAIN THIS AFTERNOON AND
EVENING. STRONG STORMS THIS MORNING WILL OCCUR GENERALLY ALONG AND
NORTH OF HIGHWAY 200 WITH DAMAGING WINDS THE PRIMARY HAZARD. THE
STORMS SHOULD WEAKEN BY NOON. BY MID AFTERNOON STRONG THUNDERSTORMS
ARE AGAIN EXPECTED TO DEVELOP AS A COLD FRONT SWEEPS THROUGH THE
AREA. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

VOELKER

In the hours before

Special weather statement, May 21, 2:12 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
312 PM CDT SAT MAY 21 2005

MNZ001>009-013>017-022>024-027>032-040-220200-
WEST BECKER MN-EAST BECKER MN-NORTH BELTRAMI MN-
SOUTH BELTRAMI MN-CLAY MN-NORTH CLEARWATER MN-
SOUTH CLEARWATER MN-GRANT MN-HUBBARD MN-KITTSON MN-
LAKE OF THE WOODS MN-MAHNOMEN MN-EAST MARSHALL MN-
WEST MARSHALL MN-NORMAN MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN-
PENNINGTON MN-EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN-
WADENA MN-WILKIN MN-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 310
UNTIL 900 PM CDT SATURDAY EVENING FOR THE FOLLOWING AREAS

IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WADENA

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

BELTRAMI              HUBBARD               LAKE OF THE WOODS

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 11 COUNTIES

BECKER                CLAY                  CLEARWATER
KITTSON               MAHNOMEN              MARSHALL
NORMAN                PENNINGTON            POLK
RED LAKE              ROSEAU

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

GRANT                 OTTER TAIL            WILKIN

INCLUDING THE CITIES OF BEMIDJI...DETROIT LAKES...FERGUS FALLS...
ROSEAU AND THIEF RIVER FALLS.

The radar

The Fargo/Grand Forks radar (KMVX), 65 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Polk

When
May 21, 2:18 PM CST to 2:19 PM CST
Where
Polk County, 6 mi N of Crookston
Rating
F2
Path length
0.3 mi
Path width
75 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
47.867, -96.617

A tornado touched down north of Crookston, and created a west-to-east damage path. The tornado hit a well-constructed pole barn and then travelled into an open field. Several large trees were snapped in half. The estimated peak wind speed was 140 mph.

Funnel Cloud, Polk

When
May 21, 2:35 PM CST
Where
Polk County, 8 mi NNW of Gentilly
Reported by
GENERAL PUBLIC
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Funnel Cloud, Norman

When
May 21, 2:58 PM CST
Where
Norman County, Twin Vly
Reported by
EMERGENCY MANAGER
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Funnel Cloud, Becker

When
May 21, 3:10 PM CST to 3:35 PM CST
Where
Becker County, 4 mi SW of Lake Park
Reported by
LAW ENFORCEMENT
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

A wall cloud with pendant funnel was observed for about 25 minutes.

Thunderstorm Wind, Becker

When
May 21, 3:40 PM CST
Where
Becker County, 3 mi E of Detroit Lakes
Measured
65 kt (75 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.817, -95.767

Two large trees were snapped off by the strong wind.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyThe tornado archive for Minnesota, 2005Warnings in Minnesota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454565, 5454566, 5454567, 5454568, 5454569.